Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 89, NWS Aberdeen, SD

July 19, 2000Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 19, 2000, 4:29 PM MDT for Corson County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2000, 4:29 PM MDT (22:29 UTC)
Expired
Jul 19, 2000, 5:15 PM MDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 3:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2000-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2000-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 192229
SVRABR
SDC031-192315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
429 PM MDT WED JUL 19 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 515 PM MDT

* AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF SHAMBO RANCH...OR ABOUT 25
  MILES SOUTHEAST OF LEMMON...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHAMBO RANCH AROUND 440 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
LAT...LON 4574 10192 4568 10201 4555 10200 4548 10191
          4548 10146

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:15 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 19, 1:15 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
215 PM CDT WED JUL 19 2000

AT 18Z...CD FNT ALLIGNED ROUGHLY FM GFK TO JMS...THEN WEST TO NEAR
BIS...AND SW INTO SFC LOW NEAR MT-ND-SD INTERSECTION. EASTERN PORTION
OF FNT MAKING STEADY PROGRESS S AND E...BUT WESTERN END OF FNT
MOVING MORE SLOWLY...NRLY STNY FOR NOW...AS SFC LOW TO WEST
DEVELOPS. MODELS IN VERY GOOD AGREEMENT ON STRENGTH AND TIMING OF
MAJOR FEATURES THIS FCST PD. 5H HTS...85H TEMPS...AND MSLP IN
ETA/NGM/AVN ALL PLACE CD FNT JUST S OF ND/SD BORDER AT 00Z. MSAS
ANALYSIS SHOWS LI'S LOWERING TO 0 TO -4C NORTHWESTERN COUNTIES AT THIS
TIME UNDER INFLUENCE OF SFC HEATING AS STUBBORN LOW CLOUDINESS
FINALLY BEGINS TO CLEAR IN ADVANCE OF CD FNT. FOLLOWED ETA FOR MAIN
DETAILS AS IT SEEMS TO BE HANDLING CURRENT SITUATION WELL. THAT
SAID...CD FNT WILL PRESS ACROSS ND/SD BORDER AND LOOKS TO BE THROUGH
ENTIRE ABR COUNTY WARNING AREA BEFORE 12Z THURSDAY. BASED ON TIMING
OF CD FNT...AS WELL AS ETA FCST LI'S AND CAPES...WHICH ARE NOT OVERLY
IMPRESSIVE AS SYSTEM MOVES THROUGH...INDICATED MOSTLY EVENING
THUNDERSTORM ACTIVITY WEST AND NORTH...WITH A MIXTURE OF SHOWERS AND
THUNDERSTORMS FURTHER EAST. ETA DOES INDICATE A WELL DEFINED
THETA-E RIDGE AT 5H/7H WITH POS THETA-E ADVECTION ALONG AND IN
ADVANCE OF FNT...ALONG WITH WEAK TO MODERATE DIVERGENCE AT 3H/25H.
BEST MOISTURE...7H UPWARD OMEGA...AND 5H PVA WILL BE IN EASTERN
PORTION OF AREA...WHILE LOWEST STABILITY WILL BE OVER WESTERN
PORTION OF AREA. BASED ON THIS...PUT HIGHEST POPS EAST...LOWER POPS
WEST...BUT EMPHASIZED THUNDERSTORMS WEST. FOR THU...AS COOL CANADIAN
HIGH BUILDS IN FROM NORTH...COMBINATION OF L/L MOISTURE AND CAA
SHOULD RESULT IN MSTLY CLOUDY CONDITIONS WITH ST/SC CLOUD DECK
THROUGH THE MORNING...BUT 1000-850 MB AVE RH SHOWS DRYING BY
AFTN...AND BEST CAA SHOULD SHIFT SOUTHWARD...SO TRENDED TO PTLY CLDY
BY AFTN ALL AREAS. FRIDAY A BIT IN DOUBT IN THIS POINT. UPPER RIDGE
BUILDS SHARPLY TO WEST...BUT AVN SUGGESTS MOISTURE WILL AGAIN
INCREASE UNDER INFLUENCE OF RETURN FLOW ON WESTERN SIDE OF SFC HIGH.
THIS COMBINDED WITH A SERIES OF WEAK U/L VORT CENTERS MOVING ACROSS
AREA...AND POSSIBLY A WEAK INVERTED SFC TROUGH OVER SW-S CNTL SD...
INFLUENTIAL IN ADDING SMALL POP...20 PERCENT...FOR PIR AREA FRIDAY.
OTHERWISE...PTLY CLDY CONDITIONS EXPECTED. GUIDANCE TEMPS IN GOOD
AGREEMENT MOST AREAS...EXCEPTION IS PIR AREA THURSDAY...WHERE FWC
SEEMS A BIT COOL AND FAN APPEARS TOO WARM. OZF OUT SHORTLY.

...EXTENDED DISCUSSION...
LIKE THE LAST FEW DAYS...MRF CONTINUES TO BE THE MOST AGRESSIVE WITH
BUILDING THE 500MB RIDGE ACROSS THE WESTERN UNITED STATES DURING THE
PERIOD. NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE CWA WITH
MODELS IN DECENT AGREEMENT BRINGING 500MB SHORTWAVE THROUGH SATURDAY
NIGHT INTO SUNDAY. WILL ADD A CHANCE OF THUNDERSTORMS AS THIS
FEATURE MOVES THROUGH LATE SATURDAY NIGHT INTO SUNDAY.
OTHERWISE...500MB HEIGHTS AND 850MB TEMPERATURES RISE THROUGH THE
PERIOD. THIS WILL BRING MOST OF THE CWA A GRADUAL WARMING TREND.
WILL FOLLOW FMR/MEX DATA FOR HIGHS AND LOWS.

.ABR...NONE.
LORENS/ECKBERG

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.